Question 22

Created on Mon, 05/18/2015 - 16:24
Last updated on Mon, 05/01/2017 - 17:08
Pass rate: 58%
Highest mark: 8.5

Other SAQs in this paper

Other SAQs on this topic

A 43 year old female presents with a severe episode of palpitations, sweating, vomiting and breathlessness  after taking a dose of propranolol prescribed by her  General  Practitioner  for  panic  attacks.  She  gives  a  history  of  similar symptoms  occurring  episodically  over  the  preceding  three  months  and  her past medical history includes medullary thyroid cancer.

Vital signs:

  • SaO2  88% on oxygen 15 L/min via mask 
  • Heart rate: 150, Atrial Fibrillation 
  • BP 175/100 mm Hg 

Chest X-Ray: Consistent with acute pulmonary oedema.

a.   What is the likely diagnosis?

b.  What investigations will help you confirm the diagnosis?

c. Outline your immediate management of this patient.

d. List four complications of this condition.

[Click here to toggle visibility of the answers]

College Answer

a.   What is the likely diagnosis?

Phaeochromocytoma

b.  What investigations will help you confirm the diagnosis?

Investigations

•          Plasma free metanephrine
•          24 hour urine collection for creatinine, total catecholamines, vanillylmandelic acid and metanephrines
•           Imaging

-       MRI – most sensitive 
-       CT scan – less accurate for lesions <1cm 
-       MIBG  scan  – biochemical  confirmation  but  no tumour  seen  on CT scan or MRI 
-       PET scan

c. Outline your immediate management of this patient.

•    Admission to ICU or HDU for close monitoring
•    Increase inspired oxygen concentration
•    Start alpha blockade with IV phentolamine to control BP acutely and start phenoxybenzamine  orally.  Rate control of AF with calcium channel blocker
•    Once alpha blockade established, beta blockade can be added
•    IV fluid replacement as vasodilation occurs to normalise blood volume
•    Some authorities recommend magnesium sulphate infusion
•    Screen for myocardial damage with serial troponins, ECG and echo. Echo may show takutsubo type abnormality

d. List four complications of this condition.

•Malignancy 
•Death 
•Myocardial infarction 
•Arrhythmias 
•Seizures 
•Stroke

Discussion

The red herring of medulary thyroid cancer is thrown in, but the question is about a catecholamine-secreting adenoma. Of course, the examiners are taking advantage of the well-known associationbetween thyroid cardinoma and phaeochromocytoma - investigators in 1961 concluded that "the incidence of carcinoma of the thyroid gland is increased far beyond expectation based on chance concurrence". The features of the history which make one think of phaeochromocytoma in this instance is the onset of symptoms after the administration of a non-selective beta blocker. Propanolol, one ought to remember, is a potent agent used to control thyrotoxic crises- so it should not have been associated with the sudden onset of worsening symptoms.

The physiology here is likely to involve the selective blockade of beta-receptors, which has resulted in an unopposed alpha-agonist effect. The massive afterload increase resulting from this has caused the left ventricle to decompensate; LV falure in turn caused the LA dilatation (and AF), as well as the pulmonary oedema.

Investigations for phaeochromocytoma should include the following:

  • Tests for catecholamines and their metabolites
    • Urinary catecholamines
    • Plasma catecholamines
    • Urinary fractionated metanephrines
    • Plasma free metanephrines (these appear to be the best single investigation)
    • Urinary vanillylmandelic acid
  • Clonidine suppression test
    • In patients with phaeochromocytoma, serum catecholamine levels will not decrease in responswe to clonidine.
  • Imaging: MRI and/or PET scan

The management of phaeochromocytoma is discussed in an excellent article from the Royal Adelaide hospital. The key is to block the alpha receptors first. Phenoxybenzamine is an exciting exotic substance used exclusively for this purpose, as it is a non-competitive alpha-antagonist. It binds irreversibly to alpha receptors, inactivating them, and no concentration of catecholamines will ever displace it. This is good, because competitive inhibition of alpha-receptors in this context will face strong opposition from the thousand-times-increased concentration of serum catecholamines.

The Adelaide paper does meantion that their practice has been to use atenolol before giving phenoxybenzamine, so as to ablate the reflexive tachycardia which will result from its use. This is probably because the population reported on in the paper were stable pre-operative outpatients. In the context of an acute crisis, one is obliged to control the vasoconstriction first, using something like phentolamine or sodium nitroprusside. In any case, the patient in this scenario has already taken a beta-blocker.

Thus, in brief, the list of management options should resemble this:

  • Attention to the airway, oxygenation and ventilation
  • Control of hypertension
    • Rapidly acting alpha-1 antagonist: phentolamine
    • Slowly acting non-competitive alpha-1 antagonist: phenoxybenzamine
    • Beta-antagonist
  • Maintenance of circulating volume in the face of vasodilation:
    • IV fluid replacement
  • Control of AF
    • Verapimil, diltiazem, or amiodarone
  • Assessment of myocardial damage
    • ECG
    • TTE
    • CK and troponin

The college answer mentions a TTE. The typical findings are actually catecholamine-induced cardiomyopathy, but a Takotsubo pattern can also emerge. Such things are generally known from case reports, so it is difficult to broadly generalise.

References

Sardesai, Suhrud H., et al. "Phaeochromocytoma and catecholamine induced cardiomyopathy presenting as heart failure." British heart journal 63.4 (1990): 234-237.

Lenders, Jacques WM, et al. "Biochemical diagnosis of pheochromocytoma: which test is best?." Jama 287.11 (2002): 1427-1434.

Russell, Walter John, et al. "The preoperative management of phaeochromocytoma." Anaesthesia and intensive care 26.2 (1998): 196-200.

Eschen, Ole, et al. "Pheochromocytoma, a rare cause of acute cardiogenic shock." Clinical research in cardiology 96.4 (2007): 232-235.

Li, Ling, et al. "Transthoracic Echocardiographic Features of Cardiac Pheochromocytoma: A Single‐Institution Experience." Echocardiography 29.2 (2012): 153-157.

Leissner, Kay B., et al. "Catecholamine-induced cardiomyopathy and Pheochromocytoma." Anesthesia & Analgesia 107.2 (2008): 410-412.

Sanchez-Recalde, Angel, et al. "Pheochromocytoma-related cardiomyopathy inverted Takotsubo contractile pattern." Circulation 113.17 (2006): e738-e739.

Sipple, John H. "The association of pheochromocytoma with carcinoma of the thyroid gland." The American Journal of Medicine 31.1 (1961): 163-166.